First Author: M.Gatsu RUSSIA
Co Author(s): M. Gatsu E. Boiko I. Khizhnyak M. Melikhova
Back to previous
Purpose: To present a case of acute ischaemic maculopathy following ranibizumab injection, performed for neovascular age-related macular degeneration.
The St-Peterburg Branch Of the S.Fedorov Eye Microsurgery Federal State Institution,St-Peterburg
A 80-year-old man underwent ophthalmological examination, including the best corrected visual acuity(BCVA), tonometry, kinetic perimetry, biomicroscopy, ophthalmoscopy and optical coherence tomography (OCT) of the macula; fluorescein angiography was not possible due to miosis. Neovascular age-related macular degeneration was diagnosed in both eyes. The patient underwent intravitreal injection of ranibizumab into the right eye.
The patient was admitted to our clinic complaining of visual acuity decreasing and metamorphopsia on his both eyes. BCVA was 7/10 in both eyes. The examination established the presence of occult choroidal neovascularization in both eyes therefore intravitreal injection of ranibizumab was performed into his right eye. Six days later the patient complained of acute visual loss of the right eye, which he felt the day before. BCVA was 2/100. Fundus examination showed increased macular oedema and barely visible slight retina whitening in the nasal half of the macula. High-resolution OCT confirmed the increased oedema, revealed compaction of the inner retinal layers. An angio-OCT revealed extensive areas of ischaemia in the nasal half of the macula.
This case demonstrates an extremely rare disease, which could be either a direct effect of an angiogenesis inhibitor on retinal blood flow or a number of other intraand extraocular reasons, the identification of which became possible primarily due to angio-OCT.